Colorado, 2018Tornado and Hail in Colorado, May 21, 2018
May 21, 2018 · NWS BOU · 2 events in 2 counties and zones
An isolated severe thunderstorm produced quarter size hail in northwest Morgan County. A weak tornado touched down briefly in Elbert County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced quarter size hail in northwest Morgan County. A weak tornado touched down briefly in Elbert County. No damage was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 2:14 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, May 21, 2:14 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Mon May 21 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM MDT Mon May 21 2018
Isolated to scattered afternoon thunderstorm activity over the
mountains is expected to come to an end through the evening with
the loss of daytime heating. Clearing skies will then occur
overnight. Tomorrow should be a repeat of today as the moist
southwest flow aloft continues. An embedded short wave should be
enough to produce another round of thunderstorms through the
afternoon. Once again, most of the activity should be over the
higher terrain. A surface low pressure area over eastern Colorado
tomorrow will produce a bit of a Denver Cyclone over the urban
corridor that will help to keep moisture pooled against the
foothills. Forecast CAPE values further east on the plains
indicate only weak instability, so only isolated probability of
precipitation forecasts will result. With only marginal
instability, strong to severe thunderstorms are not expected.
.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM MDT Mon May 21 2018
...Summer-like weather expected much of this upcoming week...
Weak short wave and associated showers and thunderstorms are
expected to push off to the northeast Tuesday evening. Drier air
works in overnight with gradual clearing expected. Very warm and
drier southwest flow Wednesday will bring warmer temperatures and
probably less thunderstorm coverage by then. The northeastern
plains could still see a couple stronger storms in the afternoon
with better low level moisture holding in place with southeast
winds. CAPE could reach 1500-2000 J/kg, and bulk shear of 30-40
knots would be sufficient for a severe storm threat. However, the
warmer air aloft and lack of short wave will likely keep any storm
coverage limited.
On Thursday and Friday, the flow aloft will turn more westerly and
weaken with flat upper level ridging expected. As a result, we
should see a continuation of warm temperatures but less
thunderstorm coverage. High temperatures should push well into the
mid to upper 80s across the plains.
By Saturday, the upper level ridge will likely amplify over the
state as the next upper level low drops into California. Expect
another very warm and mostly dry day with such sharp upper level
ridging. Would not be surprised if Denver reaches 90F at some
point in the Thursday through Saturday period.
The next upper low is advertised by most medium range models to
open up and lift northeast across the Central Rockies late Sunday
into Monday. Confidence decreases in the timing here, so we'll go
with a slight chance of thunderstorms and offer a few degrees of
cooling by next Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 314 PM MDT Mon May 21 2018
Minimal aviation impacts through tonight and Tuesday as the drier
airmass will remain too stable for thunderstorms to develop on
the plains. Winds this afternoon will be driven by outflow from
decaying showers coming off of the foothills. Drainage southerly
winds are expected overnight. Tomorrow should see east to
southeast flow until shower activity in the afternoon causes
variable and gusty winds.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, May 21, 10:03 AM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon May 21 2018
COZ030>051-221715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon May 21 2018
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered afternoon and evening thunderstorms are expected,
mainly over the mountains and parts of the Palmer Divide. The
stronger storms may produce brief moderate to heavy rain and small
hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Drier and warmer weather will continue through the week. There
will be a chance of of afternoon and evening thunderstorms on
Tuesday with only a slight chance of storms Wednesday through
Friday. A couple of storms on the eastern plains may be strong
Tuesday and Wednesday with hail and gusty winds the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
In the hours before
Special weather statement, May 21, 3:46 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Denver CO
446 PM MDT MON MAY 21 2018
COZ041-046-212330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
446 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kiowa, or 35 miles west of Limon, moving southeast
at 20 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern Elbert
County, passing about 15 miles east of Kiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3951 10438 3954 10429 3934 10392 3919 10403
3913 10423 3913 10425
TIME...MOT...LOC 2244Z 319DEG 16KT 3945 10431
GIMMESTADTornado, Elbert
- When
- May 21, 4:15 PM MST to 4:16 PM MST
- Where
- Elbert County, 12.7 mi WSW of Agate
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 39.400, -104.170
A small tornado touched down briefly in an open field. No damage was observed.
Hail, Morgan
- When
- May 21, 7:29 PM MST
- Where
- Morgan County, 9.04 mi N of Goodrich
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -104.090
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in New Mexico, May 21, 20181 death · 5 injured · EF0 · 32 events
- Flash Flooding and Hail in North Carolina, May 21 to 22, 2018$605,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 21 to 22, 2018$185,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 21, 2018$125,000 · 2 in hail · 14 events
- Flash Flood in Virginia, May 21, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, May 21, 2018$27,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Virginia, May 21, 2018$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Virginia, May 21 to 22, 201812 events
- Tornado and Flooding in Ohio, May 21, 2018$12,000 · EF0 · 8 events
- Flooding in Illinois, May 21, 20188 events
- Hail and Damaging Wind in Indiana, May 21, 2018$1,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746060, 745954.